Oklahoma, 2009

Flash Flood and Hail in Oklahoma, May 5, 2009

May 5, 2009 · NWS OUN · 7 events in 5 counties and zones

Thunderstorms developed during the early morning hours, and some of the thunderstorms produced very large hail, especially in Caddo county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed during the early morning hours, and some of the thunderstorms produced very large hail, especially in Caddo county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 5:56 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 5, 5:56 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CDT TUE MAY 5 2009

.AVIATION...
STRONG CONVECTION DEVELOPING WITHIN AREA OF MODERATE WARM/MOIST
ADVECTION ACROSS WEST CENTRAL OK.  STORMS WILL LIKELY BECOME
MORE NUMEROUS DURING THE MORNING...FROM SOUTHWEST OK INTO CENTRAL
SECTIONS. WEAK EASTERLY FLOW AHEAD OF WARM FRONT WILL SUPPORT
VERY LOW CEILINGS ALONG WITH SOME RESTRICTIONS TO VSBYS.
CONVECTION/RAIN SHOULD DIMINISH THIS AFTERNOON OR MOVE EAST WITH
ADDITIONAL DEVELOP OVER RED RIVER NEAR WARM FRONTAL BOUNDARY. NEW
DEVELOPMENT MAY HAVE BIGGER IMPACT ON SPS/LAW WITH VERY LOW
CEILING FARTHER NORTH WITH DRIZZLE POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT TUE MAY 5 2009/

DISCUSSION...
WARM FRONT ACROSS SOUTH TEXAS WILL LIFT NORTHWARD INTO RED RIVER
VALLEY BY LATE AFTERNOON.   WARM/MOIST ADVECTION AT LOW LEVELS
IS EXPECTED TO RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS BY
EARLY MORNING.  COVERAGE OF STORMS EXPECTED TO INCREASE ACROSS
SOUTHERN OKLAHOMA AND INTO CENTRAL OKLAHOMA DURING THE MORNING
EARLY AFTERNOON.  BETTER CHANCE OF STORMS WILL LIKELY SHIFT EAST
DURING THE MID TO LATE AFTERNOON...WHILE ADDITIONAL STORMS MAY FORM
ACROSS NORTH TEXAS IN VICINITY OF WARM FRONT.  SEVERE STORMS WILL
LIKELY DEVELOP NEAR WARM FRONT/DRYLINE BY LATE AFTERNOON.  VERY LARGE
HAIL WILL BE POSSIBLE WITH MODERATE/HIGH INSTABILITY AND STRONG
DEEP LAYER SHEAR WITH TORNADO RISK WITHIN BACKED FLOW NEAR FRONT.

SEVERE STORMS WILL LIKELY DEVELOP INTO MCS DURING THE EVENING/OVERNIGHT
WITH HEAVY RAINFALL INCREASING...ESPECIALLY ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA NEAR NOSE OF LLJ.  CURRENT FLOOD WATCH LOOKS
REASONABLE SO NO CHANGES WILL BE MADE.

RAIN/STORM CHANCES WILL GRADUALLY END WEDNESDAY MORNING ACROSS
SOUTHEAST 1/4 OF OKLAHOMA AS UPPER WAVE MOVES ACROSS THE NORTHERN
AND CENTRAL PLAINS.

APPEARS NEXT CHANCE FOR ORGANIZED STORMS/RAIN WILL COME LATE THURSDAY
INTO FRIDAY AS DECENT WAVE MOVES ACROSS THE NORTHERN ROCKIES AND
NORTHERN PLAINS. AT THE SURFACE AND LOW LEVELS...FRONTAL BOUNDARY
WILL BECOME BETTER DEFINED ACROSS NORTHERN AND CENTRAL OKLAHOMA
EARLY FRIDAY. BETTER CHANCES FOR RAIN WILL BE NORTH INITIALLY AND
THEN INCREASE FARTHER SOUTH AS FRONT PUSHES INTO NORTH TEXAS LATE
FRIDAY INTO SATURDAY. SATURDAY PER EC MAY BE MAINLY DRY BEFORE
RAIN CHANCES INCREASE WITH RETURN FLOW LATE SATURDAY INTO SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  60  80  67 /  80  50  10  20
HOBART OK         66  59  84  66 /  60  40  10  20
WICHITA FALLS TX  78  64  85  70 /  60  50  20  20
GAGE OK           68  53  86  61 /  50  20  10  20
PONCA CITY OK     64  58  79  66 /  70  40  10  30
DURANT OK         73  65  82  71 /  70  80  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ027>032-
     039>043-045>048-050>052.

TX...NONE.
&&
Hazardous weather outlook, May 5, 8:20 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
920 AM CDT TUE MAY 5 2009

OKZ004>048-050>052-TXZ083>090-051700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE EXTENDING FROM
SEYMOUR AND WICHITA FALLS TEXAS...TO DUNCAN... SULPHUR...AND
COALGATE. A SLIGHT RISK AREA SURROUNDS THE MODERATE RISK AND COVERS
LOCATIONS NEAR AND SOUTH OF INTERSTATE-40.

TIMING...
SEVERE STORMS WILL BE POSSIBLE THROUGH THE MORNING AND AFTERNOON.
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE WEATHER WILL BE FROM
LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING.

IMPACTS...
DESTRUCTIVE HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...
AND TORNADOES WILL BE POSSIBLE IN THE MODERATE RISK AREA. HAIL TO
THE SIZE OF HALF DOLLARS WILL BE THE MAIN CONCERN IN THE SLIGHT RISK
AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS ANY TIME TODAY.
THE MORE SIGNIFICANT STORMS EXPECTED LATE THIS AFTERNOON AND THIS
EVENING MAY REQUIRE MORE EXTENDED OPERATIONS.

DISCUSSION...
SEVERE STORMS PRODUCING HAIL WILL BE POSSIBLE THROUGH THE AFTERNOON
ACROSS THE REGION...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

MORNING THUNDERSTORMS WILL GRADUALLY MOVE EAST ACROSS OKLAHOMA
THROUGH THE EARLY AND MID-AFTERNOON HOURS. THEN...DURING THE LATE
AFTERNOON AND EVENING HOURS...ADDITIONAL AND MUCH STRONGER
THUNDERSTORMS WILL BE POSSIBLE NEAR AND NORTH OF A WARM FRONT...THAT
IS EXPECTED TO LIFT NORTHWARD INTO THE RED RIVER VALLEY REGION.
MODERATE TO HIGH AMOUNTS OF INSTABILITY...ALONG WITH ABUNDANT WIND
SHEAR...WILL SUPPORT SUPERCELLS NEAR THE FRONT...PRODUCING VERY
LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLY TORNADOES. THE AREA
WITH THE GREATEST LIKELIHOOD OF BEING AFFECTED BY THESE STORMS IS
UNDER THE MODERATE RISK. THESE THUNDERSTORMS ARE EXPECTED TO DEVELOP
INTO A LARGE COMPLEX AND MOVE EASTWARD OVER SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA OVERNIGHT...POSSIBLY PRODUCING DAMAGING WIND AND
HAIL...ALONG WITH FLOODING RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF DENSE FOG WILL BE SEEN THROUGH EARLY THIS MORNING.

HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS MUCH OF THE
AREA. ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO EXIT SOUTHEAST PORTIONS OF OKLAHOMA
EARLY WEDNESDAY MORNING. AT LEAST SMALL CHANCES FOR THUNDERSTORMS
WILL OCCUR EACH DAY THROUGH NEXT WEEKEND...WITH SEVERE STORMS
POSSIBLE.

OTHER HAZARDOUS WEATHER...
WITH EACH EPISODE OF RAINFALL THROUGH THE FORECAST PERIOD...MOST OF
THE RAIN WILL RESULT IN RAPID RUNOFF AND POSSIBLE FLOODING. MAINSTEM
RIVER FLOODING MAY ALSO OCCUR WITH REPEATED RAINFALL.

In the hours before

Special weather statement, May 5, 6:08 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
708 AM CDT TUE MAY 5 2009

OKZ014>016-051245-
ROGER MILLS OK-DEWEY OK-CUSTER OK-
708 AM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY AND ROGER
MILLS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER ROLL AT 708 AM CDT...MOVING
EAST AT 40 MPH. SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH
THIS STORM.
Special weather statement, May 5, 7:11 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
811 AM CDT TUE MAY 5 2009

OKZ016-022-051330-
CUSTER OK-WASHITA OK-
811 AM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER STAFFORD AT 810 AM CDT...
MOVING EAST AT 35 MPH.

SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL ARE LIKELY.

30
Special weather statement, May 5, 7:40 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
840 AM CDT TUE MAY 5 2009

OKZ016-017-022-023-051400-
BLAINE OK-CUSTER OK-CADDO OK-WASHITA OK-
840 AM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CUSTER AND
WASHITA COUNTIES.

STRONG THUNDERSTORMS EXTENDED FROM INTERSTATE 40 WEST OF WEATHERFORD
TO JUST NORTHEAST OF CORDELL AT 838 AM CDT...MOVING EAST AT 40 MPH.
HEAVY RAIN... ALONG WITH FOG IN THE AREA... WILL CONTINUE TO RESULT
IN POOR VISIBILITIES. SMALL HAIL AND FREQUENT LIGHTNING CAN ALSO BE
EXPECTED.

CJS
Special weather statement, May 5, 8:04 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
904 AM CDT TUE MAY 5 2009

OKZ016-017-022>024-035-051430-
BLAINE OK-CUSTER OK-CANADIAN OK-CADDO OK-WASHITA OK-KIOWA OK-
904 AM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN...
CUSTER...KIOWA AND WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHEAST OF
HYDRO TO NEAR FORT COLBB LAKE... TO 6 MILES SOUTH OF GOTEBO AT 902
AM CDT...MOVING EAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. THE HEAVY RAIN WILL
ALSO CAUSE RESTRICTED VISIBILITIES ON AREA ROADWAYS.

30

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 14:26 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, Kiowa

When
May 5, 8:27 AM CST to 8:30 AM CST
Where
Kiowa County, Mountain View
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.100, -98.750

Hail, Caddo

When
May 5, 8:43 AM CST to 8:45 AM CST
Where
Caddo County, Carnegie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.100, -98.600

Hail, Caddo

When
May 5, 8:50 AM CST to 8:52 AM CST
Where
Caddo County, 3 mi SW of Ft Cobb
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.069, -98.478

Hail, Caddo

When
May 5, 8:53 AM CST
Where
Caddo County, 2 mi SE of Carnegie
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
35.080, -98.575

Hail, Carter

When
May 5, 11:00 AM CST to 11:02 AM CST
Where
Carter County, Ratliff City
Measured
0.75 in hail
Reported by
Public
Coordinates
34.450, -97.510

Hail, Coal

When
May 5, 12:40 PM CST
Where
Coal County, Lehigh
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
34.470, -96.220

Flash Flood, Murray

When
May 5, 12:40 PM CST to 2:00 PM CST
Where
Murray County, 0.69 mi S of Turner Falls to 0.11 mi SE of Turner Falls
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.420, -97.150

Several road crossings at Turner Falls were closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170315, 170324, 170316, 170317, 170318, 170320, 170322.